Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 269, NWS North Platte, NE

July 29, 2014Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2014, 4:38 PM MDT for Garden County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2014, 4:38 PM MDT (22:38 UTC)
Expired
Jul 29, 2014, 5:30 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Garden County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS53 KLBF 292238
SVRLBF
NEC069-292330-
/O.NEW.KLBF.SV.W.0269.140729T2238Z-140729T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM MDT TUE JUL 29 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 530 PM MDT

* AT 437 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
  OF CRESCENT LAKE NWR...AND MOVING SOUTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  OSHKOSH AND SUGAR LOAF HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4140 10234 4150 10260 4168 10262 4166 10239
TIME...MOT...LOC 2239Z 354DEG 11KT 4160 10249

HAIL...1.00IN
WIND...60MPH

$$
CDC
2 follow-up statements
795 
WWUS53 KLBF 292303
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT TUE JUL 29 2014

NEC069-292330-
/O.CON.KLBF.SV.W.0269.000000T0000Z-140729T2330Z/
GARDEN NE-
503 PM MDT TUE JUL 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GARDEN
COUNTY UNTIL 530 PM MDT...

AT 500 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF OSHKOSH...AND MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
OSHKOSH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4140 10234 4150 10260 4168 10262 4166 10239
TIME...MOT...LOC 2303Z 338DEG 17KT 4148 10244

HAIL...1.00IN
WIND...60MPH

$$
CDC
013 
WWUS53 KLBF 292328
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 PM CDT TUE JUL 29 2014

NEC069-292338-
/O.EXP.KLBF.SV.W.0269.000000T0000Z-140729T2330Z/
GARDEN NE-
528 PM MDT TUE JUL 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GARDEN COUNTY WILL
EXPIRE AT 630 PM CDT/530 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4140 10234 4150 10260 4168 10262 4166 10239
TIME...MOT...LOC 2328Z 338DEG 17KT 4137 10238

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:49 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 29, 2:49 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT TUE JUL 29 2014

.SYNOPSIS...
ISSUED AT 339 PM CDT TUE JUL 29 2014

HIGHLY AMPLIFIED PATTERN CONTINUES ACROSS THE CONUS TODAY. STRONG
RIDGE IS ACROSS THE WEST WHILE A DEEP TROUGH IS ACROSS THE WEST. 500
MB LOW ROTATING ACROSS UTAH WITH A DECENT PLUM OF MOISTURE TO WORK
WITH...AS SEEN ON WATER VAPOR. NW FLOW HAS BROUGHT MOISTURE ACROSS
THE AREA WITH PARTLY CLOUDY SKIES TODAY. STILL INFLUENCED BY COOL
CANADIAN SFC HIGH ACROSS THE PLAINS...WITH TEMPS AROUND 80 AT 3 PM
CDT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 339 PM CDT TUE JUL 29 2014

EYES ON THE SHORT WAVE RIDING ACROSS THE CENTRAL ROCKIES. MORNING
LBF SOUNDING HAD PWATS OF 1.11 /115 PERCENT OF NORMAL/ AND EXPECT
THIS TO INCREASE TO NEARLY AN INCH AN HALF ACROSS SW NEB OVERNIGHT.
THE SHORT WAVE WILL MOVE ACROSS THE ROCKIES THEN BEGIN TO SLIDE TO
THE SE. MUCH OF N CENTRAL IS EXPECTED TO GET MISSED...HOWEVER SW
NEBRASKA AND PARTS OF NW NEB SHOULD SEE SOME INFLUENCE FROM THE
WAVE. MOISTURE IS GOOD HOWEVER LIFT IS MARGINAL. THERE ARE NEGATIVE
LI/S...AND POSITIVE CAPE VALUES LESS THAN 1000J/KG...BUT THESE
VALUES ARE NOT IMPRESSIVE...ESPECIALLY FOR AUGUST SO SEVERE WEATHER
NOT EXPECTED. THE BIGGEST CONCERN IS THE SLOWER STORM MOTION AND THE
BRIEF HEAVY RAIN POSSIBILITY. THIS MORNING LOCALLY A HALF INCH FELL
WITH SOME OF THE MORNING SHOWERS. THE HEAVIEST PRECIP IS EXPECTED
ALONG THE FRONT RANGE TO THE SW...BUT WILL CONTINUE TO MONITOR HOW
FAR TO THE EAST THE STRONGER STORMS WILL MAKE IT. THE CLOUDS ACROSS
THE AREA WILL KEEP LOWS NOT TO FAR FROM NORMAL...IN THE MID TO UPPER
50S. LINGER ACTIVITY CONTINUES FOR TOMORROW ACROSS SW NEB. COOLEST
CONDITIONS ACROSS SW WHERE SUN WILL BE LAST TO SHINE...WITH HIGHS
STRUGGLING TO REACH 80. LOWER 80S AND MAYBE MID 80S ACROSS THE
NORTH...HOWEVER STILL SEEING THE INFLUENCE OF THE SFC HIGH
PRESSURE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 339 PM CDT TUE JUL 29 2014

THE LONG TERM PERIOD WILL BE CHARACTERIZED BY NEAR SEASONAL
TEMPERATURES AND MAINLY DRY CONDITIONS.

THE CENTER OF THE UPPER LEVEL HIGH PRESSURE RIDGE WHICH HAS BEEN
SUPPRESSED SOUTH INTO FAR NORTHWEST MEXICO...WILL BEGIN TO
STRENGTHEN AND EXPAND NORTH AND EAST AGAIN. HEIGHTS WILL GRADUALLY
RISE ACROSS NEBRASKA AS A RESULT...WITH TEMPERATURES RETURNING TO
NEAR SEASONAL NORMALS. HIGHS WILL GENERALLY RANGE IN THE UPPER
80S...WITH LOWS IN UPPER 50S TO MID 60S.

UNFORTUNATELY THERE IS NO REAL SIGNAL FOR MUCH IN THE WAY OF NEEDED
PRECIPITATION. SOME ISOLATED CONVECTION CANNOT BE COMPLETELY RULED
HOWEVER...AS SUBTLE WAVES WILL BE ROTATING AROUND THE NORTHERN
PERIPHERY OF THE UPPER LEVEL HIGH PRESSURE SYSTEM. AT THIS TIME HAVE
OPTED TO KEEP CONDITIONS MAINLY DRY...AS THESE WAVES ARE HARD TO
IDENTIFY THIS FAR OUT. IT IS POSSIBLE THAT BY THE MIDDLE OF NEXT
WEEK...A STRONGER UPPER TROUGH MOVING ACROSS THE NORTHERN PLAINS
COULD BRING AN INCREASE IN THUNDERSTORM CHANCES. WILL CONTINUE TO
MONITOR THIS POSSIBILITY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1221 PM CDT TUE JUL 29 2014

VFR CONDITIONS ARE EXPECTED ACROSS WESTERN NEBRASKA FOR THE FORECAST
PERIOD. THERE ARE A COUPLE CONCERNS HOWEVER. RAIN SHOWERS
MOVING THROUGH SOUTH DAKOTA MAY AFFECT PORTIONS OF NORTHERN NEBRASKA
THIS AFTERNOON. THE BULK OF THE ACTIVITY SHOULD STAY WEST OF KVTN...BUT
CANNOT RULE OUT BRIEF LIGHT RAIN THROUGH 30/00Z. FARTHER SOUTH...A
MORE DEFINED AREA OF PRECIPITATION IS EXPECTED TONIGHT INTO
WEDNESDAY MORNING. MOST OF THE RAIN SHOULD STAY SOUTH AND WEST OF
KLBF...BUT THE CHANCE IS THERE PRIMARILY FROM 06/08Z THROUGH 06/12Z.

&&

.HYDROLOGY...
ISSUED AT 339 PM CDT TUE JUL 29 2014

OVER THE PAST DAY THERE HAVE BEEN INCREASED RELEASES FROM LAKE
MCCONAUGHY OF AROUND 400 CFS. THIS WILL CAUSE A RISE IN THE NORTH
PLATTE RIVER DOWN STREAM FROM LAKE MAC...HOWEVER THE RIVER WILL
REMAIN WELL IN ITS BANK. A RVS IS ISSUED FOR AN ELEVATED NORTH
PLATTE RIVER LEVEL AT NORTH PLATTE...HOWEVER NO FLOODING CONCERNS AT
THIS TIME.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...TAYLOR
AVIATION...DS/MASEK
HYDROLOGY...MASEK
Hazardous weather outlook, Jul 29, 2:47 PM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT TUE JUL 29 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
347 PM CDT TUE JUL 29 2014 /247 PM MDT TUE JUL 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

STORMS ARE EXPECTED TO MOVE ACROSS THE NEBRASKA PANHANDLE AND
INTO SOUTHWEST NEBRASKA THIS EVENING AND OVERNIGHT. STORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS HOWEVER LOCALLY
BRIEF HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE POSSIBLE WEDNESDAY
MORNING ACROSS SOUTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Jul 29, 4:10 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM CDT TUE JUL 29 2014

NEZ022-292315-
GARDEN NE-
410 PM MDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 515
PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRESCENT LAKE NWR...OR 23 MILES NORTH OF
OSHKOSH...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHARDSON LAKE...
  DOGTOWN FLATS...
  SUGAR LOAF HILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

COLE

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.